Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 27, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2009, 2:23 AM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2009, 2:23 AM CDT (07:23 UTC)
- Expired
- Jun 19, 2009, 3:15 AM CDT
- In force
- 52 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:49 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 19, 12:49 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 149 AM EDT FRI JUN 19 2009 .AVIATION.../06Z TAFS/ PROBLEMATIC FORECAST PERIOD WITH CONVECTION EXPECTED ACROSS MUCH OF THE FA. TS COMPLEX ONGOING ACROSS PORTIONS OF SOUTHERN WI CONTINUES TO EVOLVE INTO A BOWING COMPLEX...WITH WIDESPREAD STRONG GUSTY WINDS POSSIBLE. HAVE TRIED TO TIME THIS FEATURE INTO THE TERMINALS THIS MORNING...UTILIZING CURRENT STORM MOTION. HOWEVER..AS THIS COMPLEX CONTINUES TO EVOLVE...DO EXPECT STORM MOTION TO INCREASE. HAVE ADDED A LARGE WINDOW FOR TIMING GIVEN CONCERNS ON SPEED. TS WILL BE CAPABLE OF PRODUCING WIND GUST IN EXCESS OF 30 KNOTS. EVEN STRONGER GUSTS WILL BE POSSIBLE IF THIS SYSTEM EVOLVES INTO A SEVERE MCS...BUT WILL HOLD OFF ON HIGHER MENTION UNTIL DATA CONFIRMS THIS AND WILL UPDATE AS NECESSARY. VERY HEAVY RAINFALL IS BEING REPORTED WITH THIS SYSTEM...AND HAVE OPTED FOR 1SM VIS AT SBN WITH DEEP MOISTURE AND HIGH PW VALUES IN PLACE. VARIABLE WINDS LIKELY ON THE BACKSIDE OF THE COMPLEX WITH THE POTENTIAL FOR STRONG N/NE WINDS IF A WAKE LOW DEVELOPS. WILL MONITOR AND UPDATE AS NECESSARY. A BRIEF CALM LATE MORNING AND EARLY AFTERNOON BEFORE A STRONG UPPER LEVEL IMPULSE AND SFC COLD FRONT PUSHES INTO THE REGION. EXPECTING STRONG TO SEVERE TS THIS AFTERNOON INTO THE EVENING. GIVEN QUESTIONS ON INITIATION AREA AND TIMING...WILL CONTINUE WITH CB MENTION UNTIL A FIRM HANDEL ON TS TYPE/COVERAGE/TIMING IS GRASPED. && .PREV DISCUSSION... /ISSUED 345 PM EDT THU JUN 18 2009/ SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/ ...SEVERE THUNDERSTORMS POSSIBLE AFTER MIDNIGHT TONIGHT... ...WIDESPREAD SEVERE THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON AND EVENING... AS THE HEADLINES SUGGEST...LOTS TO TALK ABOUT IN THE SHORT TERM PORTION OF THE FORECAST. CURRENTLY...AREA OF CONVECTION IS PUSHING INTO NORTHWESTERN ILLINOIS...HEADING SOUTH AND EAST ALONG STEEPEST GRADIENT IN SURFACE BASED INSTABILITY WHICH IS ALIGNED ALONG A SURFACE WARM FRONT THAT STRETCHES FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL ILLINOIS AND INTO SOUTHERN INDIANA. EXPECT THIS CONVECTION TO CONTINUE IT SOUTHEASTERLY TRECK WHICH WILL BRING IT NEAR...BUT PROBABLY JUST SOUTHWEST OF THE CWA THIS EVENING. MODELS ARE HAVING ALL KINDS OF DIFFICULTY BOTH WITH THIS MORNING/S CONVECTION THAT PUSHED THROUGH CENTRAL ILLINOIS AND SOUTHERN INDIANA AS WELL AS WITH THAT MENTIONED ABOVE OVER CENTRAL ILLINOIS. THEREFORE...ALTHOUGH I HAVE FOLLOWED SOME OF THE IDEAS IN THE GUIDANCE THROUGH THIS EVENING...NO SINGLE SOURCE HAS A GOOD ENOUGH HANDLE TO BE CALLED THE MODEL OF THE DAY. PERHAPS THE SPC 4KM WRF IS CLOSEST TO THE TARGET ATTM. THIS EVENING...AFTER THE INITIAL BATCH OF CONVECTION PASSES SOUTH OF THE REGION...EXPECT THE SURFACE WARM FRONT TO BEGIN TO START IT/S TREK NORTH AND EAST IN RESPONSE TO NOCTURNAL LOW LEVEL JET STRENGTHENING. COULD SEE A STORM OR TWO FIRE ALONG THIS BOUNDARY DURING THE EVENING...BUT THE LLEVEL JET IS NOT ALL THAT STRONG SO DON/T EXPECT MORE THAN ISO COVERAGE. MUCH MORE LIKELY IS THAT CONVECTION WILL REFIRE FURTHER NORTH AND WEST...SOMEWHERE IN THE IOWA/ILLINOIS/WISCONSIN BORDER AREA IN RESPONSE TO STRONGER LOW LEVEL JET FORCING AND BETTER INSTABILITY. THIS CONVECTION THEN WILL BEGIN RIDING EAST AND SOUTHEAST ALONG THE ABOVE MENTIONED WARM FRONT. THE CURRENT NAM/GFS SEEM TO BE TOO QUICK TO BRING THE WARM FRONT THROUGH THE CWA GIVEN THE RELATIVELY WEAK LLJ AND THE FACT THAT THIS MORNING/S AND AFTERNOON/S CONVECTION HAS SUPPRESSED THIS BOUNDARY FURTHER SOUTH AND WEST THAN THESE MODELS SUGGEST. THEREFORE...FEEL THAT AT LEAST THE NORTHEAST HALF OF MY CWA IS AT RISK FOR HAVING THE WARM FRONT PRETTY MUCH OVERHEAD WHEN THE MCS RIDES SOUTH AND EAST ALONG IT. THIS WILL BRING A RISK OF DAMAGING STRAIGHT LINE WINDS AS 0-3KM SHEAR OF 30-40KTS SUGGEST THAT FROM WHATEVER INITIALLY FORMS...AN EVOLUTION TO A BOW ECHO APPEARS TO BE THE MOST LIKELY SCENARIO. HAVE UPPED POPS OVER NORTHEASTERN AREAS TO LIKELY IN RESPONSE TO THIS POSSIBILITY. HOWEVER...IF THE FRONT DOES PUSH FURTHER NORTH...ANY ACTIVITY MAY MISS THIS AREA TO THE NORTH AND EAST. GIVEN ARRIVING 70F DEWPOINTS...EXPECT LOWS TO NOT DROP THAT FAR...ONLY TO THE UPPER 60S IN THE NORTHEASTERN AREAS AND LOWER 70S IN THE SOUTHWEST. ON FRIDAY...ANY REMAINING NOCTURNAL CONVECTION WILL BE PUSHING SOUTH AND EAST IN THE MORNING WITH THE AREA BEING WELL ENTRENCHED IN THE WARM SECTOR. WILL MAINTAIN CHC POPS THROUGH THE MORNING GIVEN THE WARM/MOIST AIRMASS THAT WILL BE IN PLACE. BY LATE MORNING/EARLY AFTERNOON 70F+ DEWPOINTS COMBINED WITH SURFACE TEMPS RISING TO THEIR HIGHEST LEVELS THIS YEAR WILL REMOVE ANY MORNING CAPPING AND WITH DEVELOPING DIFFERENTIAL PVA EXPECT NUMEROUS SHOWERS AND STORMS TO DEVELOP DURING THE AFTERNOON. THIS MAY OCCUR ALONG A PRE FRONTAL TROUGH...OR A BOUNDARY PUT DOWN BY THE MORNING CONVECTION DISCUSSED ABOVE. IN EITHER CASE...MLCAPES REACHING 2000-3000 J/KG...0-6KM SHEAR 40-50KTS AND 0-3KM SHEAR INCREASING TO 20-30KTS ALONG WITH THE APPROACHING PREFRONTAL TROUGH AND SURFACE COLD FRONT SUGGEST THAT WHILE THERE COULD CERTAINLY BE SOME INITIAL SUPERCELLS...AN EVENTUAL EVOLUTION TO LINEAR STRUCTURES AND/OR A BOW ECHO IS LIKELY. THIS WILL BRING HAIL...WIND...AND TORNADO POTENTIAL WITH THE LATTER BEING GREATEST IN THE VICINITY OF ANY LOW LEVEL BOUNDARIES. THE PRIMARY BOUNDARY WE MAY HAVE TO WATCH COULD BE WHAT COMES FROM THE OVERNIGHT/EARLY MORNING CONVECTION OVER THE NORTHEASTERN HALF OF THE AREA. BY FRIDAY EVENING...LINEAR CONVECTION ALONG APPROACHING COLD FRONT WILL BE ONGOING BUT SHOULD CLEAR THE AREA SOMETIME AFTER MIDNIGHT FROM NORTHWEST TO SOUTHEAST. LOWS WILL AGAIN BE MILD WITH COOLER AIR NOT LIKELY ARRIVING UNTIL THE VERY END OF THE PERIOD. LOWS WILL LIKELY ONLY FALL TO AROUND 70. LONG TERM /SATURDAY THROUGH THURSDAY/... ONLY MINOR CHANGES MADE TO LONG TERM GRIDS. UPPER LEVEL SYSTEM WILL CONTINUE TO PULL AWAY FROM THE AREA AT THE START OF THE PERIOD. HAVE LEFT POPS LINGERING THROUGH THE DAY...HIGHEST IN THE FAR EAST BUT DONT ANTICIPATE ANYTHING WIDESPREAD OR OF MAJOR CONCERN. CLOUD COVER WILL HELP KEEP TEMPS DOWN JUST A BIT BUT STILL REACH THE UPPER 70S TO LOW 80S. HIGH PRESSURE WILL BUILD IN AND LOOKS TO KEEP THINGS DRY THROUGH THE PERIOD. MODELS STILL HINTING AT ONE OR MORE WEAK RIPPLES IN THE FLOW IN THE 2ND HALF OF THE FORECAST PERIOD. HOWEVER...RIDGING WOULD APPEAR TO BE STRONG ENOUGH AND FLOW FAR ENOUGH NORTH THAT THE AREA SHOULD NOT HAVE ANY PROBLEMS AT THIS POINT. PLENTY OF TIME TO MONITOR THE PATTERN. TEMPS WILL BE AT OR ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS IN THE 80S AND LOWS IN THE 60S. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...ARNOTT LONG TERM...FISHER AVIATION...JC
Hazardous weather outlook, Jun 18, 2:24 PM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 324 PM EDT THU JUN 18 2009 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-191930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 324 PM EDT THU JUN 18 2009 /224 PM CDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT. A BAND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG A WARM FRONT AND MOVE SOUTHEAST THROUGH THE AREA AFTER MIDNIGHT TONIGHT. THERE IS THE POTENTIAL FOR THIS BAND OF STORMS TO BE SEVERE...WITH DAMAGING WINDS BEING THE GREATEST THREAT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS. AT THIS TIME...IT APPEARS THAT THE GREATEST POTENTIAL FOR SEVERE WEATHER OVERNIGHT WILL BE ALONG AND NORTHEAST OF ROUTE 30. HOWEVER...THERE REMAINS SOME UNCERTAINTY AS TO WHERE STORMS WILL DEVELOP AND MOVE OVERNIGHT. THEREFORE...PLEASE STAY TUNED TO LATER UPDATES...AND TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. A VERY UNSTABLE AIRMASS IS EXPECTED TO OVERSPREAD THE AREA FRIDAY. AS A COLD FRONT APPROACHES FROM THE WEST DURING THE AFTERNOON... NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH STORMS CONTINUING INTO FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER WITH DAMAGING WINDS... LARGE HAIL... AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED AS THESE STORMS MOVE THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER MIDNIGHT TONIGHT...AND AGAIN FRIDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX ARNOTT
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:38 AM CDT | Special Marine Warning | IWX | 112 min | |
| Jun 19, 3:14 AM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, LaPorte, Marshall, Saint Joseph, Starke | 61 min |
| Jun 19, 3:52 AM CDT | Severe Thunderstorm Warning | IWX | DeKalb | 42 min |
| Jun 19, 3:57 AM CDT | Severe Thunderstorm Warning | IWX | DeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 2 more | 52 min |
| Jun 19, 4:40 AM CDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben, Whitley | 49 min |
| Jun 19, 5:19 AM CDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 56 min |
| Jun 19, 5:33 AM CDT | Special Marine Warning | IWX | 87 min | |
| Jun 19, 5:53 AM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 67 min |
| Jun 19, 7:11 AM CDT | Special Weather Statement | IWX | Saint Joseph | 34 min |
| Jun 19, 7:49 AM CDT | Special Weather Statement | IWX | Saint Joseph | 41 min |
| Jun 19, 7:58 AM CDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 39 min |
| Jun 19, 8:34 AM CDT | Special Weather Statement | IWX | Elkhart | 41 min |
| Jun 19, 8:49 AM CDT | Flash Flood Watch | IWX | Allen, DeKalb, Elkhart, LaGrange, Noble, Steuben | 14 hr |
| Jun 19, 9:45 AM CDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 3 days |
| Jun 19, 9:45 AM CDT | River Flood Warning | IWX | Allen, DeKalb | 23 hr |
| Jun 19, 10:34 AM CDT | Special Marine Warning | IWX | 86 min | |
| Jun 19, 1:01 PM CDT | Special Marine Warning | IWX | 59 min | |
| Jun 19, 2:34 PM CDT | Special Marine Warning | IWX | 56 min | |
| Jun 19, 3:17 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall | 58 min |
| Jun 19, 3:35 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Huntington, Kosciusko, Miami, Wabash, Whitley | 55 min |
| Jun 19, 3:42 PM CDT | Tornado Warning | IWX | Fulton, Kosciusko, Miami, Wabash | 48 min |
| Jun 19, 4:25 PM CDT | Tornado Warning | IWX | Huntington, Kosciusko, Miami, Wabash, Whitley | 50 min |
| Jun 19, 4:44 PM CDT | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Pulaski, Starke | 51 min |
| Jun 19, 5:05 PM CDT | Tornado Warning | IWX | Allen, Huntington, Wells | 40 min |
| Jun 19, 3:49 AM CDT | Severe Thunderstorm Warning | IWX | Defiance, Henry, Paulding, Putnam | 56 min |
| Jun 19, 4:20 AM CDT | Special Weather Statement | IWX | Allen | 25 min |
| Jun 19, 4:51 AM CDT | Flash Flood Warning | IWX | Defiance, Williams | 3 hr |
| Jun 19, 9:41 AM CDT | River Flood Watch | IWX | Putnam | 23 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.